Hail, Henry
- When
- May 14, 12:30 PM CST
- Where
- Henry County, Geneseo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.450, -90.150
An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft. Additional outflow boundaries produced by the initial thunderstorms created new storms and brief funnel clouds that fortunately never touched down. Pea sized hail (0.25 inch) continued continuously for 20 minutes in Princeton, Illinois and covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 3:33 AM CST, 8 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 AM CDT WED MAY 14 2003 BAD MOISTURE DATA FROM 00Z DVN SOUNDING AFFECTING SUBSEQUENT MODEL RUNS. IN NEAR TERM RUC HAS BEST HANDLE ON SITUATION IN REGARDS TO PRECIP AND OVERALL FORCING. PRECIP CURRENTLY OVER CWFA SHOULD MOVE OFF AS FORCING FROM VORT MAX MOVES EAST DURING THE MORNING. COLD POOL ALOFT AND STRONGER VORT MAX THIS AFTERNOON TO ALLOW TSRA TO DEVELOP. STEEP LAPSE RATES AND FAVORABLE WBZ HEIGHT SUGGEST HAIL THREAT FROM TSRA THAT DEVELOP IN THE AFTERNOON/EVENING HOURS. SURFACE CONVERGENCE TONIGHT INTO THURSDAY SHOULD KEEP SHRA GOING. LOW LEVEL EASTERLY FLOW TO KEEP LOW SC ACROSS CWFA THROUGH FRIDAY BEFORE NEXT SYSTEM ARRIVES. BEST CHANCES FOR ANY PRECIP ON THIS SYSTEM WOULD BE IN THE SOUTH THIRD IF IT OCCURS. FORECAST SOUNDINGS SUGGEST THAT ENOUGH DRY AIR MAY BE PRESENT IN LOW LEVELS TO PRECLUDE PRECIP DEVELOPMENT. FOR NOW WILL GO WITH MORE CLOUDS. POTENTIAL FOR LARGE BUSTS THE NEXT FEW DAYS WITH EASTERLY FLOW. BELIEVE EASTERLY FLOW TO BE SUFFICIENT ENOUGH TO AFFECT THE NORTHEAST QUARTER OF CWFA TODAY AND MOST OF CWFA ON THURSDAY/FRIDAY. DVN... IA...NONE. IL...NONE. MO...NONE. SF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT. THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE WITH SCATTERED SHOWERS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SF
The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
4 hail, 2 funnel cloud, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Location 3.0 E of Coal Valley
Water 12 inches deep on roads
Covered the ground
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359301, 5359302, 5359303, 5359305, 5359304, 5359306, 5359307, 5359308.